Alert archive / Missouri / Flood Watches in 2013

Flood Watch 2, NWS Kansas City, MO

July 29, 2013Linn County, Miami County, Kansas; 5 counties in Missouri

NWS Kansas City, MO issued this flood watch at Jul 29, 2013, 3:31 PM CDT for Linn County, Miami County, Kansas; 5 counties in Missouri. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2013, 3:31 PM CDT (20:31 UTC)
Expired
Jul 30, 2013, 3:04 AM CDT
In force
12 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WGUS63 KEAX 292031
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT MON JUL 29 2013

...HEAVY RAIN POTENTIAL OVERNIGHT...

.THUNDERSTORMS WILL BEGIN TO OVERSPREAD THE WATCH AREA LATER THIS
EVENING AND INTENSIFY THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS
OF 1 TO 3 INCHES MAY LEAD TO LOCALIZED RISES IN AREA STREAMS AND
RIVERS INTO TUESDAY MORNING.

KSZ057-060-MOZ043>045-053-054-301115-
/O.NEW.KEAX.FA.A.0002.130729T2031Z-130730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER...
RICH HILL...CLINTON
331 PM CDT MON JUL 29 2013

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS AND MISSOURI...
   INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL KANSAS...LINN 
  KS AND MIAMI. IN MISSOURI...BATES...CASS...HENRY...JOHNSON MO 
  AND PETTIS. 

* THROUGH TUESDAY MORNING

* RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY BE POSSIBLE OVERNIGHT
  TONIGHT. WHILE THE AREA HAS RECEIVED LITTLE RAIN IN THE PAST
  MONTH...RAINFALL RATES WITHIN THUNDERSTORMS MAY LEAD TO EXCESSIVE
  RAINFALL RUNOFF ACROSS THE WATCH AREA. THIS RUNOFF MAY LEAD TO
  RAPID RISES ON AREA STREAMS...CREEKS...AND RIVERS.


A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

31
2 follow-up statements
817 
WGUS63 KEAX 300238
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 PM CDT MON JUL 29 2013

...HEAVY RAIN POTENTIAL OVERNIGHT...

.THUNDERSTORMS HAVE OVERSPREAD THE WATCH AREA AND WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAS
ALREADY FALLING ACROSS THE AREA AND ADDITIONAL RAINFALL OF AN INCH MAY
LEAD TO LOCALIZED RISES IN AREA STREAMS AND RIVERS INTO TUESDAY
MORNING.

KSZ057-060-MOZ043>045-053-054-301200-
/O.CON.KEAX.FA.A.0002.000000T0000Z-130730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER...
RICH HILL...CLINTON
938 PM CDT MON JUL 29 2013

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KANSAS AND MISSOURI...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL KANSAS...LINN KS AND MIAMI. 
  IN MISSOURI...BATES...CASS...HENRY...JOHNSON MO AND PETTIS. 

* UNTIL 7 AM CDT TUESDAY

* RAINFALL AMOUNTS OF 1 TO 3 INCHES HAS FALLEN OVER THE AREA WITH AN
  ADDITIONAL INCH POSSIBLE OVERNIGHT TONIGHT. WHILE THE AREA HAS
  RECEIVED LITTLE RAIN IN THE PAST MONTH...RAINFALL RATES WITHIN
  THUNDERSTORMS MAY LEAD TO EXCESSIVE RAINFALL RUNOFF ACROSS THE
  WATCH AREA. THIS RUNOFF MAY LEAD TO RAPID RISES ON AREA
  STREAMS...CREEKS...AND RIVERS AS WELL AS CAUSING WATER OVER LOCAL
  ROADS.


A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$
432 
WGUS63 KEAX 300804
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 AM CDT TUE JUL 30 2013

...FLOOD WATCH CANCELLED...

KSZ057-060-MOZ043>045-053-054-300915-
/O.CAN.KEAX.FA.A.0002.000000T0000Z-130730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER...
RICH HILL...CLINTON
304 AM CDT TUE JUL 30 2013

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI HAS BEEN CANCELLED. WHILE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS REMAIN POSSIBLE THIS MORNING...MOST RAINFALL AMOUNTS
ARE EXPECTED TO BE LIGHT AND SHOULD NOT RESULT IN ANY WIDESPREAD
FLOODING PROBLEMS. THEREFORE...THE FLOOD WATCH HAS BEEN CANCELLED.

$$

BLAIR

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flood watch went out at Jul 29, 12:13 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 29, 12:13 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 PM CDT Mon Jul 29 2013

.SHORT TERM...(Today through Tuesday night)
Issued at 323 AM CDT MON JUL 29 2013

Today through Tuesday night: Areas of widespread showers are ongoing
across portions of eastern Kansas as of early this morning in a
region of strong isentropic lift. A stationary surface front was
located over northern Oklahoma into central Arkansas. Over the next
24 to 36 hours, surface high pressure will slide eastward, with
increasing moisture advecting into the region. The frontal boundary
will gradually lift some to the north, with stronger isentropic
ascent overspreading the forecast area. The mid-level dry layer
between H7-H5 that is currently prohibiting an eastern expansion of
convection will saturate through the remainder of the morning.
Operational and convective resolving models continue to suggest an
environment supportive of periods of showers and thunderstorms today
through Tuesday. While most areas are expected to receive measurable
rainfall, there remains some uncertainty to the spatiotemporal
character of the precipitation. Model spread has the axis of
heaviest precipitation, on the order of ~2+ inches, anywhere from
along the Iowa border to the Interstate 70 corridor to southern
Missouri. Needless to say, confidence remains average to specify
locations of heaviest rainfall, but best indications suggest the
region from the Kansas City metro area and points south and southwest
should have the highest probability for persistent periods of
moderate to heavy rainfall. Best chance for severe thunderstorms
should remain well southwest of the forecast area, closer to stronger
destabilization. Precipitation chances will gradually end by late
Tuesday afternoon into the evening. Temperatures will remain well
below normal with the abundant cloud cover and precipitation with
highs in the 70s today and in the 70s to lower 80s on Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 323 AM CDT MON JUL 29 2013

Our next decent chance for rainfall will come late this week into
the weekend. We will remain in a northwesterly flow type pattern and
models are bringing a weak short wave trough through the flow Friday
into Saturday. There is however, quite a bit of variability both in
the timing and the location/track of the wave and given this
uncertainty, have kept POPs around or below 50 percent through this
period. Once this system moves away, there may be a baroclinic zone
setup over the region from late Saturday into Sunday, similar to
what is going on across Kansas currently. There is still a fair
amount of uncertainty with this feature as well but models do bring
this zone further east, roughly over Missouri, into northeastern
Kansas and Nebraska. So as a result we do have additional decent
chances for precipitation at this time from late Saturday into
Sunday. As with the earlier precipitation chances, have kept POPs at
or below 50 percent for now until confidence increases.

Temperatures look to be seasonal through the middle of the week but
by Friday and especially the weekend, temperatures should become
cooler than normal as there is greater probability for cloud cover
and precipitation due to the baroclinic zone setting up over the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1208 PM CDT MON JUL 29 2013

Scattered showers continue to rotate eastward across the terminals
early this afternoon. We're expected to see increased development
over portions of east central Kansas this afternoon with activity
timed into the KC terminals after 20Z. Ceilings have generally held
at VFR levels throughout the morning precipitation, however would
expect very temporary drops to MVFR levels by mid-afternoon as this
secondary area of rain develops.

Overnight, high confidence in fairly widespread and persistent shower
and thunderstorm activity impacting all the aviation points in
eastern KS and western Missouri. General restrictions in visibility
and ceilings may develop later this evening, with some guidance
supporting IFR conditions by daybreak. Low confidence on IFR ceilings
by daybreak. The end time of the rain appears focused around
daybreak, with rain lingering into the morning hours further east
into central Missouri.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Blair
LONG TERM...CDB
AVIATION...Dux
Hazardous weather outlook, Jul 29, 12:50 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT MON JUL 29 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1250 PM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS KANSAS AND
SPREAD EASTWARD INTO THE OUTLOOK AREA THROUGH THE AFTERNOON AND
EVENING HOURS. WHILE THE SEVERE WEATHER THREAT IS LOW...A STRONG
STORM CANNOT BE RULED OUT IN AREAS ALONG AND SOUTH OF A PAOLA TO
CLINTON LINE LATER THIS EVENING.

RAIN...PERHAPS HEAVY AT TIMES...WILL CONTINUE THROUGH DAYBREAK
TUESDAY. WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED...LOCALIZED
FLOODING OF STREAMS AND CREEKS MAY DEVELOP OVERNIGHT AND INTO THE
MORNING HOURS OF TUESDAY ESPECIALLY IN AREAS SOUTH OF THE INTERSTATE
70 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO TUESDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

THERE WILL BE SLIGHT CHANCE FOR A SHOWER OR THUNDERSTORM WEDNESDAY
AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO SUNDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

DUX

Nearby

Flood Watches in Missouri, 2013Flood Watches in Kansas, 2013Every flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.